Synthetic Cannabinoid Intoxication

A Case Series and Review

Carson R. Harris, MD; Ashley Brown, PHARMD

Disclosures

J Emerg Med. 2013;44(2):360-366. 

In This Article

Abstract and Introduction

Abstract

Background: Synthetic cannabinoid receptor agonists are becoming increasingly popular with adolescents as an abused substance. Chronic use of these drugs can lead to addiction syndrome and withdrawal symptoms similar to cannabis abuse. Due to their potential health risk, several countries have banned these substances.

Objectives: To report the clinical presentation and legislation status of synthetic cannabinoids in "Spice" products and alert the health care community about the identification and risk assessment problems of these compounds.

Case Reports: We retrospectively reviewed cases presenting to our Emergency Department (ED) during a 3-month period with chief complaints of Spice drug use before arrival. Six cases presented to our ED after using Spice drugs. Two patients were admitted after reporting seizures. All but one presented with tachycardia. Two patients had hallucinations. The average length of ED observation was 2.8 h. No patient with seizures had recurrent episodes.

Conclusion: Spice drugs can cause potentially serious health care conditions that necessitate ED evaluation. Most cases can be discharged from the ED after a period of observation. Legal issues surrounding these drugs are yet to be finalized in the United States.

Introduction

Synthetic cannabinoid receptor agonists are becoming increasingly popular with adolescents as an abused substance (Table 1). Teens and young adults are presenting to Emergency Departments (EDs) with effects of smoking "Spice drugs." These Spice drugs, used to attain an "herbal high," are an herbal mixture marketed as legal marijuana, or a legal alternative to marijuana (Table 2). They are purported to have a similar psychoactive effect as cannabis. In December 2008, a European drug monitoring system found that these herbal mixtures contained synthetic indole derivatives that affect the Cannabinoids 1/Cannabinoids 2 receptors (CB1/CB2).[1] These drugs are widely marketed in Europe, the United States, and Japan, and easily accessible from the Internet. The packaging typically describes the content as herbal incense and "not for human consumption." Many of these drugs are much more potent than delta-9-tetrahydrocannabinol (THC), therefore, the psychoactive dose may be < 1 mg.[1,2]

Synthetic cannabinoids that have been reported in "Spice" and "Spice-like" samples in Europe are JWH-018, JWH-073, JWH-398, JWH-250; HU-210; CP-47,497 and its homologues; and oleamide. The above agonists are lipid-soluble, non-polar, with typically 20–26 carbon atoms, which are fairly volatile.[3] Chronic use of these drugs can lead to addiction syndrome and withdrawal symptoms similar to cannabis abuse.[3] Several European countries and, more recently, the United States (US), have placed restrictions or banned the use and sale of Spice drugs due to the dangerous effects and abuse potential of the drugs.[4–7] The US Drug Enforcement Administration (DEA) has temporarily designated five of these chemicals (JWH-018, JWH-073, JWH-200, CP-47,497, and cannabicyclohexanol) as Schedule I substances. This action makes selling and possession of these substances illegal for at least 1 year, giving the DEA and the US Department of Health and Human Services (DHHS) time to study whether these agents will be permanently controlled in the United States.[7]

The potency and psychoactive effects of these agents make them potentially addictive and hazardous compounds. We report a series of cases presenting to our ED after the use of Spice drugs and provider request of a Toxicology consult. We will provide a review of the clinical, pharmacological, and legal aspects of synthetic cannabinoids.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....